Men's Osteoporosis Support Group
Bisphosphonates and atrial fibrillation
Am J Cardiol. 2009 Mar 15;103(6):824-8. Epub 2009 Jan 24. Relation of bisphosphonate therapies and risk of developing atrial fibrillation. Bunch TJ and others. PMID: 19268739. This is a timely and interesting article because there has been recent information suggesting that those taking bisphosphonates for osteoporosis, such as, Actonel (risedronate), Fosamax (Alendronate), and others, might be at increased risk of atrial fibrilation. The patients came from a database of over 47,000 consecutive patients who had coronary angiography. During review investigators were looking for incidence of atrial fibrillation, myocardial infarction, and death. The review found no evidence that those taking bisphosphonates were at increased risk for atrial fibrillation. [Emphasis mine]. They did find, ". . . patients treated with bisphosphonates were older and more likely to have hypertension, a previous myocardial infarction, heart failure, and osteoporosis." The authors noted "In conclusion, in a long-term study of >47,000 patients, we were unable to find an association between bisphosphonate therapy and AF. However, patients who received bisphosphonates were older and had more cardiovascular disease that we suspect accounts for the increased arrhythmia risk reported in other trials."
Editor's comments. I discussed the issue of atrial fibrillation in this 2007 Update and this 2008 Update. The Bunch and others study involves a large group of patients with no evidence whatsoever of increased risk of atrial fibrillation from bisphosphonates, so this is reassuring. I suspect there will be other similar studies in the future. In the mean time it appears there are probably other things to worry about than atrial fibrillation and its association with bisphosphonates.